The signs of heroin abuse are fairly hard to miss. Even so, there are those who are addicted to it, but remain completely unaware. Many people believe that they have control over their drug use, but the truth is, it probably started controlling them long ago.
If you are abusing heroin, or if you are addicted, you deserve to know the truth. You need to know the signs, and where to turn for help.
This is also true if you have a loved one who might be abusing or addicted to heroin. Because the regulations surrounding prescription opioids have gotten stricter, many have turned to heroin instead. It presents a cheaper, more available, more potent option for them.
We would like to take this opportunity to provide you with the information you need. Heroin is a very dangerous drug; even deadly in some cases. It is important to know how to identify the symptoms of abuse, or the signs that you or someone you love is addicted.
Heroin is an opiate drug that is extracted from the poppy plant. It can take on different forms, but it is most commonly sold as a white or brown powder. In some cases, it may be sold as a black, sticky, substance that has the appearance of tar. This form is called Black Tar Heroin, and it is considered the least pure and most dangerous type.
The drug is usually cut with other substances, such as sugar, cornstarch or even caffeine. There have even been reports of a deadly form of heroin that has been cut with Fentanyl or Carfentanil.
When people use heroin, they usually smoke it, snort it, or inject it into a vein. It attaches to the brain’s opioid receptors where it acts quickly. Some experts even believe that it is possible to become addicted with the very first use.
In most cases, it is not difficult to tell if someone has been abusing heroin. They may have many of the more common signs of abuse, including:
When people use heroin, they often have a very difficult time staying awake. They may struggle with nodding off at strange times, such as when they are sitting up.
There are other signs that someone might be using heroin as well. It is possible that they could be:
For many people, using heroin is more about avoiding pain, or numbing it than about feeling good. While there are people who use it as a way to experience a strong euphoria, that is not the only reason they do it. Our country’s current opioid epidemic has opened our eyes, and we now know that many people use it in the same way they used their prescription painkillers.
When people use heroin, their brains are flooded with dopamine. The high gives them an intense rush of pleasure and euphoria. The drug causes changes to occur with thoughts, feelings and sensations. They falsely feel warm and safe while they are using. Lower doses of the drug can induce feelings of calmness and serenity. Higher doses can result in a response of being disconnected from the world.
Because it is an opiate drug, heroin will also produce pain relief, which is why many people take it. The high itself can be dangerous because it is very easy to take too much and end up overdosing.
According to Healthline, there may be no major signs of heroin use early on. This is especially true for those who are working hard to hide it. But as time goes on, it gets more and more difficult to keep it a secret. Before long, some signs of addiction are going to become evident. These can include:
People who are addicted to heroin may eventually demonstrate serious changes in their appearance. Their personal hygiene may drastically decline. They may display strange mood swings or odd behaviors. They often suddenly have money problems, such as needing more without having any real explanation.
A heroin addict will go to great lengths to get their drugs; even participating in dangerous or risky behaviors. They may have problems keeping a job, or performing well at work or at school.
This CBS News channel did an excellent story about a heroin addict that is very informative:
Research has shown that many people get addicted to opiates because they first started using prescription painkillers. For some, it is an addiction that happens by accident, and they never mean for it to happen. For others, abusing drugs has become a way of life for them. In both cases, eventually using heroin is just the progression of the addiction.
But the question is, how does it all begin?
Most people start out using painkillers innocently. They are given medications by a doctor, and they may or may not know of their addictive potential. As they continue taking them, they soon begin to feel like they need them. The drugs produce a powerful sensation of euphoria, which is actually an increase of dopamine in the brain, as we discussed earlier.
Eventually, the brain loses the ability of producing dopamine on its own. The result is that people feel the need to use in order to feel like themselves. They use to feel normal.
It is possible to stop using heroin successfully, but it is a difficult addiction to overcome without professional help. In most cases, addicts need to begin with a stint in a drug detox program. This helps them get past the withdrawal that comes with stopping the use of opiates. It can also protect them against any dangerous consequences they may suffer from as a result.
Once they have detoxed, they can move on to drug rehab. This might involve an inpatient program, or it could involve an intensive outpatient treatment program. Both have been shown to be very effective.
It is very dangerous to stop using heroin without professional help because of the risk of overdosing after a relapse. Withdrawal is very hard to get through, and more often than not, people cannot achieve getting clean without assistance.
There are several symptoms that are considered typical for people going through heroin withdrawal. They include:
The symptoms of heroin withdrawal usually start within six to twelve hours after the last dose has been taken. People report that they are usually quite mild in the beginning, but they do increase in severity.
More symptoms should appear over the following three days until the peak of withdrawal is reached. After the third day, symptoms should start to improve. At one week, most of the worst symptoms should begin to subside. But it is possible for people to experience PAWS (Post-Acute Withdrawal Syndrome). This means that withdrawal can return within the next few months, or even years after the last dose.
According to the annual data from SAMHSA (Substance Abuse Mental Health Services Administration), heroin is the sixteenth most abused drug in the United States. In fact, around 329,000 people have admitted to abusing it in the last month alone.
In 2015, the CDC reported that the number of heroin overdoses (12,989) had surpassed the number of gun homicides (12,979) for the very first time. These deaths have been increasing for the last several years, and have officially risen above deaths from prescription opioids too.
Additionally, The National Institute on Drug Abuse reports that:
The number of people who have suffered fatal overdoses on heroin has been increasing steadily over the last several years. In fact, in 2002, there were about 2,000 people who died from overdosing on this drug. By 2017, that number has gone up to almost 16,000.
There are a few different reasons why that number is so high. First and foremost, it has increased because of the opioid epidemic our country is facing. Opiate drugs like heroin have become much too common, which means more lives have been taken as a result.
Many people will lose their lives to fatal overdoses after the first time they use the drug. It is very easy to misjudge how much an appropriate dose is. That means that with their first use, they take too much and end up overdosing.
Even more people suffer from fatal heroin overdoses because they attempt to quit and then relapse. When they do, they simply go back to taking the same amount they previously took. What they do not realize is that their tolerance level has dropped, and their old dose is now too much for them to handle. This is why so many people pass away once they return to using heroin.
If your loved one is a heroin addict, there are some steps you can take. The worst thing you could do would be to ignore the problem and hope that it goes away. You may not realize it, but addiction is a disease. It never gets better on its own; it only gets worse.
You should attempt to talk with your friend or family member about their addiction. Be prepared to list out your concerns and ask them to get help. Have the name and contact information of a local heroin rehab facility ready to give to them.
They may turn you down, or even become angry that you confronted them. If that is the case, it may be best for you to take a different approach.
If your attempts of talking with your loved about rehab do not work, it may be time to consider an intervention. This is a meeting where you, an interventionist and other friends and family will talk with the addict about getting help. They can be very effective when they are done the right way.
In many cases, heroin addicts will agree to get treatment. Arrangements can be made in advance that will allow your friend or family member to leave for rehab right away.
Give us a call today to get started.
Our admissions coordinators are here to help you get started with treatment the right way. They'll verify your health insurance, help set up travel arrangements, and make sure your transition into treatment is smooth and hassle-free.(425) 629-0433 Contact Us